Try it
Pharmacology · Antimicrobials: itraconazole and heart failure
Sample itemAn elderly man treated for onychomycosis with an oral azole develops breathlessness, ankle oedema and an ejection fraction of 30%. Coronary angiography is normal. Which azole is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Itraconazole
Itraconazole has negative inotropic effects and can precipitate or worsen heart failure, so it is contraindicated in ventricular dysfunction. It also inhibits CYP3A4. Fluconazole and voriconazole do not have this effect, and clotrimazole is used topically.
Option by option
A. Clotrimazole
Clotrimazole is used topically and is not absorbed enough to cause this.
B. Itraconazole (correct)
Correct. This azole depresses myocardial contractility and can cause heart failure.
C. Fluconazole
Fluconazole does not have a significant negative inotropic effect.
D. Voriconazole
Voriconazole causes visual disturbance and hepatotoxicity, not heart failure.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?